Hail, Oklahoma
- When
- July 4, 4:07 PM CST
- Where
- Oklahoma County, 2.54 mi NNW of (Pwa)wiley Post Apt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.564, -97.667
MPing report.
Scattered thunderstorm development occurred across central and southern Oklahoma during the late afternoon into evening of the 4th. This activity was fostered by a cold frontal passage across the aforementioned areas throughout the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorm development occurred across central and southern Oklahoma during the late afternoon into evening of the 4th. This activity was fostered by a cold frontal passage across the aforementioned areas throughout the day. The combination of locally strong instability and modest organizing/deep-layer wind shear favored single and multi-cell thunderstorm modes. The strongest (severe) thunderstorms produced damaging downburst wind gusts and a few reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 1:16 PM CST, 2 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Thu Jul 4 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 214 PM CDT Thu Jul 4 2024
- Thunderstorms will affect outdoor plans tonight
- Much cooler temperatures in the forecast
- Locally heavy rainfall possible Sunday
&&
.SHORT TERM...
(This evening through Friday)
Issued at 214 PM CDT Thu Jul 4 2024
We haven't seen measurable rainfall at OKC for a month now, with
the last rainfall occurring at Will Rogers on June 4th. Can say
the same for Lawton, but Wichita Falls' last measurable rain was
June 11th. Naturally, this streak may come to an end on a day that
most of us would like to remain rain free.
While human nature is what it is, the atmosphere has some other
ideas. There's a cold front draped across central and northern
Oklahoma, roughly along and north of I-40 in western Oklahoma, to
near Stillwater and then northeast to Bartlesville. This front
will be a focus point for thunderstorms to develop between 3 and 6
PM...and is generally in the same vicinity as a theta-e ridge at
700mb, which may help enhance moisture convergence even further.
This forecast attempts to marry the SREF and HRRR solutions,
increasing hourly PoPs twice, once along the front/700 theta-e
ridge...and again a few hours later along the 850mb
frontogenetical band. This is putting a lot of stock in some of
the convective allowing models, yet so far the observations would
suggest the CAMs are on the right track with the processes, but a
bit off on the important details.
The front is a bit further south than where the high resolution
models would suggest, so highest PoPs have been adjusted
southward. Best potential for convective development appears to
be along and just south of I-40 around 2PM...with thunderstorms
affecting outdoor plans for a few hours. Around midnight, another
area of storms is expected to develop...about 50-70 miles north
of where the initial thunderstorms develop. Some storms may become
severe, with wind gusts being the main severe hazard...although
lightning will be the main hazard for everyone.
Afternoon highs today will be near 100 or slightly above in the
southwest...and only in the 80s near the Kansas border. Tomorrow,
all of us should see highs in the 80s...or maybe the lower 90s. We
can therefore say goodbye to heat advisories and excessive heat
warnings for at least a week.
Fox
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 214 PM CDT Thu Jul 4 2024
Temperatures slightly increase on Saturday and Sunday, with highs
in the lower 90s...still warm, but not nearly as hot and humid as
what we have seen earlier this week. Long wave trough will move
across the area, giving a low shot at thunderstorms in the late
afternoon/early evening hours during the weekend, with Sunday
having the highest probability (40-60%) occurring Sunday
afternoon and evening.
Point forecast soundings suggest precipitable water values close
to 2" Sunday afternoon and evening, which is in the top 10% of
climatological values for early July. (Mean for July 7th is
1.38"), so the atmosphere would be primed for the potential for
localized heavy rainfall for those lucky (unlucky?) enough to be
under any thunderstorm core Sunday. Plenty of time between now and
then to dive into the details.
Otherwise, the remainder of the forecast period appears to be
slightly less hot than normal, with afternoon highs in the upper
80s.
Fox
&&
.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Thu Jul 4 2024
VFR/MVFR ceilings expected this TAF period. A cold front will
continue to move across the area this afternoon and evening with
storms expected to develop along the front starting in central OK
and shift south with the front. Additional showers/storms will be
possible north of the front overnight into Friday morning. Winds
will also shift towards the N and NE behind the front otherwise S
to SW winds expected ahead of the boundary. Gusty, variable winds
will be possible near any storms late this afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 87 66 91 / 60 20 0 10
Hobart OK 70 87 65 92 / 50 50 10 10
Wichita Falls TX 72 88 70 93 / 60 40 10 10
Gage OK 64 84 62 91 / 30 20 10 20
Ponca City OK 65 87 65 93 / 10 0 0 10
Durant OK 74 88 70 94 / 50 50 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ008-012-013-
017>030-033-034.
Excessive Heat Warning until 9 PM CDT this evening for OKZ031-
032-035>048-050>052.
TX...Excessive Heat Warning until 9 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...21
LONG TERM....21
AVIATION...25Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 316 PM CDT Thu Jul 4 2024 OKZ004>048-050>052-TXZ083>090-052030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 316 PM CDT Thu Jul 4 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms this evening may be severe with damaging wind gusts. Cloud to ground lightning will also be a concern with any thunderstorm. .Heat... Hot and humid conditions continue today with heat indices of 105 to 112 degrees expected for all but northwest Oklahoma this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorm chances linger into Friday across central and southern Oklahoma. Additional chances for storms return Sunday into early next week. Heavy rainfall and localized flooding will be possible Sunday night and early Monday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
430 PM CDT Thu Jul 4 2024
OKZ021-022-042200-
Washita OK-Beckham OK-
430 PM CDT Thu Jul 4 2024
...A strong thunderstorm will impact portions of west central Washita
and southeastern Beckham Counties through 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 2
miles north of Carter, moving northeast at 15 mph. Another strong
storm was located southwest of Carter.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City and Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 9936 3521 9923 3511 9952 3512 9961
3523 9967
TIME...MOT...LOC 2130Z 240DEG 13KT 3525 9949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
443 PM CDT Thu Jul 4 2024
OKZ023-024-042215-
Canadian OK-Caddo OK-
443 PM CDT Thu Jul 4 2024
...A strong thunderstorm will impact portions of northern Caddo and
western Canadian Counties through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Calumet, moving east at 15 mph. Another strong storm
was located near Hinton.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Reno, Hinton, Union City, Calumet, Lookeba, Bridgeport, Concho,
and Cedar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3552 9853 3555 9840 3555 9832 3558 9831
3567 9795 3538 9788 3537 9801 3538 9802
3538 9809 3536 9810 3531 9850
TIME...MOT...LOC 2143Z 260DEG 11KT 3551 9816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
444 PM CDT Thu Jul 4 2024
OKZ028>031-040-042-042215-
Pottawatomie OK-Cleveland OK-Garvin OK-Pontotoc OK-McClain OK-
Seminole OK-
444 PM CDT Thu Jul 4 2024
...Strong thunderstorms will impact portions of northwestern Garvin,
southwestern Seminole, southeastern Cleveland, northwestern Pontotoc,
southwestern Pottawatomie and southern McClain Counties through 515
PM CDT...
At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of St. Louis to 4 miles northeast
of Lindsay. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Purcell, Slaughterville, Lindsay, Lexington, Konawa, Maysville, Maud,
Wayne, Paoli, Asher, Tribbey, Wanette, Byars, St. Louis, Etowah,
Rosedale, Brooksville, Macomb, Criner, and Payne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3503 9656 3471 9750 3493 9767 3522 9694
TIME...MOT...LOC 2144Z 300DEG 12KT 3508 9695 3489 9755
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
451 PM CDT Thu Jul 4 2024
OKZ025-026-042215-
Oklahoma OK-Lincoln OK-
451 PM CDT Thu Jul 4 2024
...A strong thunderstorm will impact portions of central Lincoln and
northeastern Oklahoma Counties through 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chandler, Luther, Davenport, Wellston, Sparks, Warwick, and Kendrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3560 9717 3570 9720 3583 9676 3556 9672
TIME...MOT...LOC 2151Z 262DEG 10KT 3568 9696
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
457 PM CDT Thu Jul 4 2024
OKZ024-025-029-042230-
Oklahoma OK-Canadian OK-Cleveland OK-
457 PM CDT Thu Jul 4 2024
...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and southeastern Canadian Counties
through 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Oklahoma City, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Oklahoma City, El Reno, Yukon, Bethany, Mustang, Warr
Acres, The Village, Nichols Hills, Woodlawn Park, Wiley Post Airport,
Will Rogers Airport, and The Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3560 9751 3530 9757 3531 9764 3534 9767
3533 9769 3540 9792 3556 9791
TIME...MOT...LOC 2157Z 279DEG 14KT 3547 9781
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MaxwellSpecial Weather Statement
National Weather Service Norman OK
502 PM CDT Thu Jul 4 2024
OKZ021-022-034-035-042230-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
502 PM CDT Thu Jul 4 2024
...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa, north central Greer and southeastern
Beckham Counties through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carter, Retrop, and Delhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3506 9963 3519 9972 3541 9929 3510 9916
TIME...MOT...LOC 2202Z 247DEG 11KT 3519 9948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MaxwellThe Norman radar (KTLX), 44 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
19 thunderstorm wind, 3 hail. Local standard time, as filed.
MPing report.
Social media image.
Wind gust measured with a handheld anemometer. Power lines blown down in the vicinity.
Ada (ADAX) Mesonet observation.
Ada Regional Airport (KADH) observation.
Ada Regional Airport (KADH) observation.
Ada (ADAX) Mesonet observation.
Multiple confirmations of large tree limbs blown down across the community of Ada. Time is radar estimated.
Social media image showing a section of the vinyl siding of a large retail store peeled back. Time is radar estimated.
Large trees and tree limbs blown down near the intersection of Covell Road and Luther Road. Time is radar estimated.
Medicine Park (MEDI) Mesonet observation.
Medicine Park (MEDI) Mesonet observation.
Personal weather station measurement.
Phone call report of a tree blown down. Time is radar estimated.
Large tree limb blown down. Report relayed through Spotter Network.
Henry Post Army Airfield (KFSI) observation.
Lawton-Fort Sill Regional Airport (KLAW) observation.
Walters (WAL2) Mesonet observation.
Personal weather station measurement.
Duncan, Halliburton Field Airport (KDUC) observation.
Ketchum Ranch (KETC) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199816, 1199819, 1199821, 1199829, 1198246, 1199332, 1199331, 1199333, 1199832, 1199833, 1199834, 1199336, 1199339, 1199835, 1199999, 1200000, 1199347, 1199700, 1199710, 1199712, 1199714, 1199716.